Winter Storm, Northern Campbell
- When
- December 14, 9:00 PM MST to December 15, 9:00 PM MST
- Where
- Northern Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A winter storm tracked across the central and northern plains, bringing heavy snow to portions of northeastern Wyoming. The heaviest snow fell across northern Campbell and Crook Counties, where six to 12 inches was reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A winter storm tracked across the central and northern plains, bringing heavy snow to portions of northeastern Wyoming. The heaviest snow fell across northern Campbell and Crook Counties, where six to 12 inches was reported. Gusty northwest winds behind the system produced some blowing and drifting snow on the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 14, 6:52 PM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MST MON DEC 14 2015
.UPDATE...
ISSUED AT 646 PM MST MON DEC 14 2015
ONGOING PRESSURE FALLS WITH THE APPROACHING UPPER LOW HAS
SUPPORTING BACKING LL WINDS WITH WINDS NOW MORE NE ACROSS THE FA.
THIS HAS FORCED PLAINS STRATUS INTO THE NE-E BLACK HILLS FOOTHILLS
AND ADJACENT PLAINS AS FZFG. WITH STRATUS EXTENDING WELL NE INTO
ND AND CONDS NOT EXPECTED TO CHANGE MUCH IN THE NEXT 12
HOURS...HAVE ISSUED A FZFG ADV NE-E BH FOOTHILLS AND ADJACENT
PLAINS. SNOW WILL LIKELY BE THE MECHANISM THAT SCOURS OUT FOG
WHICH IS NOT EXPECTED TO ARRIVE UNTIL AROUND 12Z. IN
ADDITION...WEAK LL SHEAR MAY ALSO SUPPORT PATCHY ZL IN THIS AREA.
&&
.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 232 PM MST MON DEC 14 2015
UPPER LEVEL ANALYSIS HAS SHORTWAVE RIDGE ACROSS THE CENTRAL
PLAINS...WITH STRENGTHENING LOW CROSSING THE GREAT BASIN. SKIES
ARE CLOUDY ACROSS THE AREA WITH FOG ACROSS THE SOUTH DAKOTA
PLAINS. AT THE SURFACE...NOSE OF HIGH PRESSURE IS PRESENT ACROSS
THE CENTRAL DAKOTAS...WITH LOW PRESSURE OVER THE CENTRAL ROCKIES.
WINDS ARE LIGHT OUT OF THE EAST NORTHEAST...AND TEMPERATURES ARE
IN THE 20S AND 30S.
TONIGHT...UPPER LOW OVER THE CENTRAL GREAT BASIN WILL SLIDE INTO
THE CENTRAL ROCKIES...AS THE ASSOCIATED SURFACE LOW PRESSURE
SYSTEM MOVES OVER THE COLORADO ROCKIES. BY LATE THIS
EVENING...SNOW BEGINS ACROSS NORTHEASTERN WYOMING AS GOOD
FORCING...LIFT AND MOISTURE ADVECTION DEVELOP. TROUGH BECOMES
NEGATIVELY TILTED LATE TONIGHT AS 700MB LOW MOVES OVER
NORTHEASTERN CO AND BEGINS TO TRANSITION NORTHEASTWARD THROUGH THE
CENTRAL PLAINS. LIGHT EAST TO NORTHEAST BOUNDARY LAYER FLOW WILL
CONTINUE ACROSS THE SOUTH DAKOTA PLAINS...WHICH WILL KEEP FOG AND
SOME LIGHT PATCHY DRIZZLE IN THE FORECAST. LOW TEMPERATURES WILL
FALL INTO THE TEENS TO LOWER 20S.
TUESDAY...STRONG UPPER LOW LIFTS INTO THE CENTRAL PLAINS AS
SURFACE LOW MOVES EAST INTO SOUTHERN NEBRASKA. BOUNDARY LAYER FLOW
SHIFTS MORE NORTHERLY AND WINDS WILL BECOME BREEZY IN AREAS...BUT
NOT OVERLY STRONG. SNOW WILL SPREAD ACROSS THE CWA FROM WEST TO
EAST AND BECOME HEAVY AT TIMES...ESPECIALLY ACROSS THE NORTHERN
BLACK HILLS WHERE UPSLOPE ENHANCEMENT BEGINS BY EARLY AFTERNOON.
SNOW TOTALS BY TUESDAY NIGHT ACROSS THE NORTHERN HILLS WILL RANGE
FROM 8 TO 12 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ACROSS
NORTHEAST WYOMING...6 TO 9 INCHES OF SNOW IS EXPECTED. AND ACROSS
THE SOUTH DAKOTA PLAINS...GENERALLY 4 TO 6 NORTH OF INTERSTATE
90...AND 6 TO 9 INCHES SOUTH...WITH THE HIGHER AMOUNTS ACROSS
SOUTH CENTRAL SOUTH DAKOTA. A WINTER STORM WARNING HAS BEEN
ISSUED FOR MUCH OF THE AREA. FAR NORTHERN SOUTH DAKOTA WILL SEE
LIGHTER AMOUNTS...2 TO 5 INCHES...WHERE A WINTER WEATHER ADVISORY
IS IN EFFECT. TEMPERATURES ON TUESDAY WILL BE IN THE UPPER TEENS
TO MID 20S.
.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 232 PM MST MON DEC 14 2015
SNOW WILL DIMINISH THROUGH THE DAY ON WEDNESDAY. WINDS WILL
REMAIN QUITE STRONG...THOUGH...SO BLOWING/DRIFTING SNOW WILL REMAIN
THE BIGGEST CONCERN. A WEAK DISTURBANCE IN THE NORTHWEST FLOW
ALOFT...COMBINED WITH STEEP LOW LEVEL LAPSE RATES MAY BRING A BIT
MORE SNOW TO PARTS OF NORTHEAST WYOMING AND THE BLACK HILLS
WEDNESDAY NIGHT. DRY WEATHER AND A SLOW WARMING TREND FOR THE END OF
THE WEEK THROUGH THE WEEKEND AS UPPER LEVEL RIDGE BUILDS ACROSS
THE ROCKIES AND SHIFTS INTO THE PLAINS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 424 PM MST MON DEC 14 2015
LIFR/IFR STRATUS/FOG WILL PERSIST ON THE SD PLAINS THIS EVENING.
SNOW IS THEN EXPECTED TO SPREAD INTO WESTERN SOUTH DAKOTA TUESDAY
MORNING WITH IFR CIGS/VSBYS.
AN APPROACHING STORM SYSTEM WILL SPREAD SNOW INTO NORTHEAST
WYOMING AND THE BLACK HILLS THIS EVENING/OVERNIGHT...WITH
IFR/LIFR CIGS/VSBY DEVELOPING AND PERSISTING INTO TUE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 AM MST
WEDNESDAY FOR SDZ024-028-029.
WINTER STORM WARNING FROM 5 AM MST /6 AM CST/ TUESDAY TO 5 PM
MST /6 PM CST/ WEDNESDAY FOR SDZ012>014-025>027-030>032-
041>044-046-047-049-072>074.
WINTER WEATHER ADVISORY FROM 5 AM TUESDAY TO 5 PM MST WEDNESDAY
FOR SDZ001-002.
FREEZING FOG ADVISORY UNTIL 5 AM MST TUESDAY FOR SDZ012-025-026-
031-072-073.
WY...WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 AM MST
WEDNESDAY FOR WYZ057-058.
WINTER STORM WARNING FROM 5 AM TUESDAY TO 5 PM MST WEDNESDAY FOR
WYZ071.
WINTER STORM WARNING UNTIL 5 AM MST WEDNESDAY FOR WYZ054>056.
&&
UPDATE...JC
SHORT TERM...15
LONG TERM...JOHNSON
AVIATION...JCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 420 AM MST MON DEC 14 2015 SDZ024-028-WYZ054>057-151130- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS- 420 AM MST MON DEC 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...NORTHEASTERN WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BEGIN BRINGING SNOW INTO THE AREA THIS EVENING. BY TUESDAY MORNING...1-3 INCHES OF SNOW IS POSSIBLE ACROSS PARTS OF NORTHEASTERN WYOMING AND THE NORTHERN BLACK HILLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SNOW STORM WILL CONTINUE MOVING THROUGH THE REGION TUESDAY INTO WEDNESDAY MORNING. SNOW AMOUNTS OF 6 TO 9 INCHES ARE EXPECTED ON THE PLAINS OF NORTHEASTERN WYOMING. HEAVIER AMOUNTS AROUND A FOOT ARE POSSIBLE FOR THE NORTHERN BLACK HILLS. ADDITIONALLY... BREEZY WINDS WILL CREATE BLOWING SNOW AND REDUCED VISIBILITIES ON THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-025>027-030>032-041>044-046-047-049-072>074- WYZ071-151130- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHEASTERN CROOK- 420 AM MST MON DEC 14 2015 /520 AM CST MON DEC 14 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...WEST CENTRAL SOUTH DAKOTA...AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT DENSE FOG EARLY THIS MORNING WILL DECREASE TODAY...POSSIBLY LINGERING THROUGHOUT THE DAY ACROSS CENTRAL SD...AND THEN PUSHING WESTWARD AGAIN ACROSS THE WESTERN SD PLAINS TONIGHT. FREEZING FOG CAN BE EXPECTED...WITH MOISTURE FREEZING ONTO SURFACES. THIS MAY RESULT IN SOME SLIPPERY ROADS AND SIDEWALKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STORM SYSTEM WILL BEGIN MOVING INTO THE AREA BY TUESDAY MORNING. THIS SYSTEM IS EXPECTED TO BRING SIGNIFICANT SNOW ACCUMULATIONS TO THE REGION...WITH 6 OR MORE INCHES POSSIBLE ACROSS MUCH OF THE AREA. ADDITIONALLY...BREEZY WINDS WILL CREATE BLOWING SNOW AND REDUCED VISIBILITIES. THERE IS STILL SOME UNCERTAINTY WITH EXACT SNOW AMOUNTS AND THE LOCATION OF THE HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ029-WYZ058-151130- SOUTHERN BLACK HILLS-WESTON- 420 AM MST MON DEC 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BEGIN BRINGING SNOW INTO THE AREA TONIGHT...WITH SOME LIGHT SNOW ACCUMULATIONS EXPECTED BY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE SNOW STORM WILL CONTINUE MOVING THROUGH THE REGION TUESDAY INTO WEDNESDAY MORNING. THIS SYSTEM IS EXPECTED TO BRING SIGNIFICANT SNOW ACCUMULATIONS TO THE REGION...WITH 6 OR MORE INCHES POSSIBLE ACROSS MUCH OF THE AREA. ADDITIONALLY... BREEZY WINDS WILL CREATE BLOWING SNOW AND REDUCED VISIBILITIES. THERE IS STILL UNCERTAINTY WITH EXACT SNOW AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608280, 608283, 608281, 608282.